Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Salt Lake City, UT

September 13, 2001Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 13, 2001, 10:33 AM MDT for Box Elder County, Utah. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 13, 2001, 10:33 AM MDT (16:33 UTC)
Expired
Sep 13, 2001, 10:55 AM MDT
In force
22 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 131 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 4.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WUUS55 KSLC 131634
SVRSLC
UTC003-131655-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1033 AM MDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX ELDER COUNTY IN UTAH

* UNTIL 1055 AM MDT

* AT 1021 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF GROUSE CR...OR ABOUT 51
  MILES SOUTH OF BURLEY...MOVING NORTHEAST AT 30 MPH.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4171 11403 4172 11359 4198 11350 4198 11403

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:05 AM MDT, 6 hours 28 minutes earlier.

Area forecast discussion, Sep 13, 4:05 AM MDT, 6 hours 28 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 AM MDT THU SEP 13 2001

SYNOPSIS...AN UPPER LEVEL SYSTEM WILL MOVE PAST THE NORTHWEST CORNER
OF THE STATE TODAY.  ABUNDANT MOISTURE CAN ALSO BE FOUND OVER
SOUTHEAST UTAH.  THE AIRMASS WILL DRY ON FRIDAY.

DISCUSSION...UPPER LOW CENTERED AROUND NORTHERN CA/NV BORDER WITH
SHORT WAVE NEARING BOTTOM OF LOW.  WAVE THAT WENT THROUGH NORTHERN
UT HEADING INTO WY AND EASTERN ID.  BIG INCREASE IN PRECIPITABLE
WATER IN SOUTHEASTERN PORTION OF THE STATE.

TODAY...AREAS EXPECTED TO GET HIT W/ THUNDERSTORMS TODAY ARE OVER
EXTREME NORTHWEST UT AND MUCH OF SOUTHEAST.  THE SOUTHEAST HAS HAD
AN UNEXPECTED JUMP IN AVAILABLE MOISTURE AND WILL DRASTICALLY CHANCE
FORECAST FROM SIMPLY PARTLY CLOUDY OR LOW PROBABILITY OF
PRECIPITATION TO A LIKELY THUNDERSTORM SCENARIO.  OVER THE
NORTHWEST...THE GENERAL IDEA OF THE UPPER LOW MOVING INTO ID WITH
THE COLD POCKET JUST GRAZING THE NORTHWEST HAS BEEN THE STORY FOR
DAYS NOW.  STILL EXPECT THIS TO BE A FAIRLY ACTIVE DAY...BUT NOT
SURE HOW MUCH OF THE WASATCH FRONT WILL SEE IT.  EVENT MAY STAY OVER
THE WESTERN DESERTS AND CACHE VALLEY.  OTHER MINOR FACTOR IS RUC 500
MB TEMPERATURE ANALYSIS WHICH HAS COLD POOL OVER SOUTHERN NV INSTEAD
OF NEAR CIRCULATION FURTHER TO THE NORTHWEST.  A BIT MIFFED BY
THIS...AND WILL JUST MENTION THE DISCREPANCY.  GENERAL IDEA...THE
FURTHER NORTH AND WEST YOU GO...THE BETTER THE CHANCE FOR CONVECTION.

TONIGHT...WHATS LEFT OF COLD POCKET CONTINUES NORTHEASTWARD...AND
EXPECT AN END TO ANY CONVECTION UP NORTH.  AN END FOR CONVECTION
ALSO EXPECTED IN SOUTHEAST WHERE WESTERLY FLOW QUICKLY PUSHES OUT
MOISTURE.

FRIDAY THROUGH SUNDAY...ANOTHER WEAK SYSTEM FROM OFF CA COAST MOVES
INTO NV AND INTO ID ON SATURDAY...BUT NOT MUCH DYNAMICS WITH THIS
FEATURE AND MUCH DRIER ATMOSPHERE.  WILL CONTINUE WITH GENERALLY DRY
FORECAST.

MONDAY...MRF THROWS A CURVE BALL WITH LOW DROPPING IN FROM
NORTHWEST.  SINCE THIS IS A TOTALLY NEW IDEA...WILL NOT LATCH ON TO
IT YET...AND LET DAY SHIFT TAKE A LOOK AT 12Z AVN TO SEE IF IDEA HOLDS
FIRM.  PREFER NOT TO YO-YO EXTENDED.  OTHER MEDIUM RANGE MODELS HAVE
ONLY THE SLIGHTEST HINT...IF ANY...OF A TROUGH MOVING THROUGH THE
INTERMOUNTAIN REGION AT THIS TIME.

TUESDAY AND WEDNESDAY...NO CHANGE WITH A DRY FORECAST.  AGAIN...IF
MRF IS ON TRACK...WILL HAVE TO PUT A CHANCE OF SHOWERS FOR MONDAY
AND TUESDAY WITH A COOLING TREND IN FOR NORTHERN PORTION OF STATE.

SLC 450 CDC 100  ZAFF

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:13 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Sep 13, 2:34 PM MDTSevere Thunderstorm WarningSLCBox Elder46 min
Sep 13, 3:26 PM MDTSevere Thunderstorm WarningSLCKane39 min
Sep 13, 3:32 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Sep 13, 4:06 PM MDTSevere Thunderstorm WarningSLCEmery39 min
Sep 13, 4:45 PM MDTSevere Thunderstorm WarningSLCEmery45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.